need perspective- rapid administration of potassium
- 0I am an experienced nurse and need feedback on a med error I caught.
I received a patient who had a potassium level of 2.3, in checking the pump settings during handoff, I saw that the potassium was programmed to run in over 90 minutes, the patient had received half the bag, 30meq in 45 minutes in a peripheral IV. I stopped the drip, checked her tele rhythm and notified the Md.
I work at a teaching hospital, the doctor (an intern) and later the oncoming nurse seemed to not be concerned. The nurse that incorrectly programmed the pump, myself and another colleague were very concerned about arrhythmias and phlebitis. I suppose experience level could be a factor in the differencing reactions but I am wondering what you all think.
Thanks so much!Last edit by VegRN on Jan 10, '13
- 0Jan 10, '13 by sapphire18 GuideWhoa. So they received 15mEq over 45mins, or 30mEq? I've always run 20mEq/hour through central lines, and 10mEq/hour through peripherals. That is way too fast, and an incident report should be written (not to be punitive, but so risk management may be able to identify stronger checks that need to be in place for running a high-risk drug like concentrated potassium).
- 0Jan 10, '13 by iluvivtSo the patient got 15 meq in 22.5 min. What I would want to know as well is what was the patient's K level prior to the infusion. How about the patient's current level of kidney functioning? Were there any other electrolyte or acid base disturbances going on? Is the pt on dig or other meds that can effect electrolyte balance? Was the patient on tele and if yes what if anything arrhythmia did the patient experience? Although anyone would be at risk for a too rapid administration of potassium certain patients would be more vulnerable due to various factors and their current state.
The main concern here is for the too rapid administration causing a fatal arrhythmia. That is the biggest threat to the patient. IV potassium is among a handful of drugs that can be lethal if not mixed properly and not administered properly. Clearly this nurse needs to be counseled and educate themselves. The phlebitis will not matter at all if the patient is dead but it does cause a direct chemical irritation of the intima of the vein.
Once a too rapid rate of infusion is identified as you found certain steps should take place to protect the patient. Luckily, you found the error and corrected it and the 15meq in 22.5 min is not that awful. Every hospital has there own set of guidelines for Potassium administration but a typical one may be 10 meq over 1 hr in a PIV..anything greater than 10 meq in 1 hr such as 20 meq in 1hr should be given centrally...these vary a bit and I have seen 30 meq in a larger volume given over an hr as well in the ICUs. I am glad it was not given IV push as it does not take much at all to cause rapid cardiovascular collapse then death. Incorrect or inadvertent Potassium administration has caused more deaths than any other IV medication
In your case I would have stopped the infusion and got a K level and would want to know what her baseline level was,monitored the EKG for the characteristic changes ( such as tall peaked T waves plus more ). If high patient may need some Calcium and glucose,insulin and bicarb to drive the potassium back into the cell (remembering that potassium is a cation that is most abundant as an intracellular cation with 98 percent in the cell)
- 2Jan 10, '13 by sapphire18 GuideQuote from ohiostudent'RNThis is already a high rate for a PIV...and no tele?! Wow. AND it was going twice as fast as 20mEq per hour. That IS a big deal. Please be careful when administering IV potassium.hmm...our hospital policy is 20meq in 1 hr.... tele or not.... so i guess im not seeing the big deal.....
- 0Quote from sapphire18Yup, I was being careful, as I mentioned, the previous nurse programmed it incorrectly and when I received the patient I went in right away to check the drip rates and noticed it was programmed wrong.This is already a high rate for a PIV...and no tele?! Wow. AND it was going twice as fast as 20mEq per hour. That IS a big deal. Please be careful when administering IV potassium.
- 1Jan 11, '13 by iluvivtI would definitely get nursing involved in this. Check your own policy first though to find out exactly what it is and how many meq they will let you deliver on med.surg,tele and ICUs,etc. The next thing I notice is that putting 60meq in 500 ml is a risky pharmacy practice. Many recommend not to exceed 40 meq in 500ml It is much better to have several small mini bags and and or a low meq amt in a larger volume if needed. I think the ISMP has a warning about this..let me look around a bit. As I said before the incorrect administration of potassium has caused more death than any other IV medication. That is why in the US most hospitals have totally removed KCL and other potassium vials out of the hands of the nurse and back to the pharmacist to dispense. Too many patients died when nurses had access to the vials.Last edit by iluvivt on Jan 11, '13